Are you often revved up, sweaty, or anxious?
Your thyroid gland could be to blame for an increase in your sweat production. This great regulator of your body’s metabolism and your mind sometimes goes haywire — particularly in women. The thyroid, a butterfly-shaped gland in the front of the neck, produces hormones that control the speed of your metabolism — the system that helps the body use energy. Thyroid disorders can either speed up or slow down your metabolism by disrupting the production of thyroid hormones. Because of the thyroid’s role in regulating various bodily functions, you have have asked yourself the question: “Could the thyroid cause night sweats?”
January is Thyroid Awareness Month
For those suffering from thyroid disorders, hyper or hypo, thyroid awareness is an every day burden/reminder. But for us, here at Wicked Sheets, we only get to highlight it every so often when one of our customers shares that their night sweats are a result of their own thyroid issues and medication. So I’d like to take the opportunity to share one of those customer stories with you now.
Jane reached out to us a few years ago because she was experiencing extreme night sweats, every night, as a result of some health issues she was facing. Not unlike a lot of our customers at Wicked Sheets, night sweats are oftentimes the sign that something is wrong — the side effect of a medication, or a symptom of a medical or metabolic condition; like thyroid issues. An easy rule of thumb in practicing good health hygiene is to ask yourself, “Am I sweating because my environment is hot, or is my sweating unexplainable/distinct/disparate of this environment?” Two terms show up often in trending data — “Can the thyroid cause night sweats?” Data shows that many wonder the link between the thyroid and night sweats.
Also common for a lot of our customers, Jane had been to many doctors and they’d all come up short. “We’re not really sure what’s going on, but we’re going to run a few more tests.” Some would offer her advice on taking supplements, some would tell her to try yoga, and some would just say that it was anxiety. But Jane knew that something wasn’t right.
After reading up on numerous health blogs, Jane stumbled across one that mentioned: weight instability, increased sweating, uncontrollable appetite, and increased anxiety. She was thinking surely that she was going to be diagnosed with an autoimmune disorder, but then she saw the words front and center “Thyroid Dysfunction”. It finally clicked.
Did my thyroid cause night sweats?
Jane quickly scheduled an appointment with her internist (general practitioner) and demanded that she be referred to an endocrinologist so that he could run the correct tests on her blood and hormone levels. I feel the need to point out that she “demanded” a referral because in some cases, especially instances like this where the previous point of care was the internist, a patient must become their own advocate and say, “Something isn’t right and if you’re not going to help me figure it out, I want to be referred to someone who will.”
You are your best advocate. Trust your gut…or in this case, your hormone levels.
Once Jane was diagnosed with hyperthyroidism she was prescribed a beta-blocker, metoprolol (Lopressor®). Patients with hyperthyroidism are commonly prescribed beta-blockers because they usually make you feel better within hours to days. Though they do not change the high levels of thyroid hormone in your blood, so they are often prescribed in conjunction to another treatment option.
Beta-blockers are drugs that are extremely helpful in slowing down your heart rate and reducing the symptoms of palpitations, shakes, and nervousness in patients with hyperthyroidism until one of the other treatment forms has a chance to take effect. Jane reported that within a few days those “weird feelings” and “revved up system” symptoms had started to subside.
What led Jane to Wicked Sheets?
Now that the sweating during the daytime had decreased and she was feeling better, Jane was put on another medication called an antithyroid medication, methimazole (Tapazole®). Getting better and better by the day, the only thing that Jane said she was still uncomfortable with were the sweats increasing through the night. When I first spoke to Jane she was layering thick terry cloth towels on top of her cotton bedding and changing them 1-2 times a night. She was embarrassed by the “wet spot” and had been sleeping separate from her husband for years.
My first reaction was, “Oh Jane! Not terry cloth!!” But, I kept my decorum in check and went on to ask her about any medications she was taking. Sure enough…Tapazole. This was a name of a drug that I had heard before from another customer who was also experiencing night sweats as a result of thyroid dysfunction. Some of the side effects of Tapazole that are common (but not constant) are red skin rashes, hives, fever, and joint pain. And as it turns out, Jane was not only having fevers, but everything she had been keeping in her bed in order to keep her dry, was further irritating her skin.
Jane was in search of quick-drying, hypoallergenic sheets that would be smooth against her skin and keep her cooler so that she could avoid breaking out in hives. Insert: Wicked Sheets.
I’d like to take just a moment more of your time to thank “Jane” for allowing me to share her story with you. She asked that I not use her real name because she said, “Oh my gosh, people are going to think I’m just a sweaty, hive-laiden freak” (which I assure you she is not). Our customers are amazing, we experience that everyday. But what Jane doesn’t know is that she’s paying it forward with her story. Just like the health blog she was reading when she discovered “thyroid dysfunction”, someone else will read this, relate, and they, too, might have an ah-ha moment. Thanks Jane! To anyone asking themselves the question, Could my thyroid cause night sweats?” — the answer could be yes.
Sleep well, sleep wicked.